Minnesota, 2003

Damaging Winds in Minnesota, July 4, 2003

July 4, 2003 · NWS ARX · 10 events in 7 counties and zones

A line of fast moving thunderstorms produced the first significant severe weather event of the season. Spotters and law enforcement officials reported wind gusts of 60 to 65 mph, which knocked down numerous trees and power lines, as well as damaged some crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$7,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of fast moving thunderstorms produced the first significant severe weather event of the season. Spotters and law enforcement officials reported wind gusts of 60 to 65 mph, which knocked down numerous trees and power lines, as well as damaged some crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 3, 2:36 PM CST, 11 hours 9 minutes earlier.

Area forecast discussion, Jul 3, 2:36 PM CST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT THU JUL 3 2003

THE SEVERE WEATHER THREAT FOR TONIGHT AND FRIDAY ARE THE PRIMARY
CONCERNS FOR THIS FORECAST PACKAGE.

AT 3 PM...A RATHER COMPLICATED SURFACE ANALYSIS WAS LOCATED ACROSS
THE UPPER MISSISSIPPI VALLEY. SEVERAL OUTFLOW BOUNDARIES WERE NOTED
ACROSS SOUTHERN WISCONSIN. A SURFACE COLD FRONT WAS LOCATED FROM
NORTHEAST MINNESOTA SOUTHWEST TO THE SIOUX FALLS SOUTH DAKOTA. WITH
SUNSHINE ACROSS IOWA MUCH OF THE DAY...SURFACE BASED CAPES HAVE
CLIMBED ABOVE 4500 J/KG. HOWEVER...THE 18Z SOUNDINGS ACROSS THE AREA
SHOW A STRONG CAP ACROSS IOWA...MUCH OF IOWA...EASTERN SOUTH
DAKOTA...AND NEBRASKA.

OTHER THAN THE 850 MB TEMPERATURES BEING ABOUT 2C TOO COLD ACROSS
THE UPPER MISSISSIPPI VALLEY AND NORTHERN PLAINS...THE 03/12Z MODELS
WERE FAIRLY WELL INITIALIZED. THE MODELS SHOW ARE IN VERY GOOD
AGREEMENT THAT THERE WILL BE LITTLE CHANCE OF PRECIPITATION THROUGH
THIS EVENING. THE 03/18Z MESO ETA 850 MB MOISTURE TRANSPORT VECTORS
SHOWS GOOD CONVERGENCE TAKING PLACE ACROSS WESTERN SOUTH DAKOTA AND
WESTERN NEBRASKA AFTER 03Z TONIGHT. THIS EVENTUALLY EVOLVES INTO A
THUNDERSTORM COMPLEX DEVELOPING IN THIS SAME AREA AROUND 06Z
TONIGHT. CORFIDI VECTORS SHOWS THAT THIS COMPLEX WILL MOVE EAST
NORTHEAST TOWARD SOUTHEAST MINNESOTA BY SUNRISE ON FRIDAY.
THE 03/12Z ETA AND GFS SHOW THIS SAME COMPLEX MOVING THROUGH FURTHER
SOUTH AND LATER IN THE MORNING. AS A RESULT...THERE IS STILL SOME
QUESTION ON THE EXACT TRACK OF THIS SYSTEM. RIGHT NOW...IT APPEARS
THAT THE MAIN SEVERE WEATHER THREATS WITH THIS SYSTEM WILL BE
DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS
NORTHEAST IOWA AND SOUTHERN WISCONSIN UNDER A MODERATE RISK OF
SEVERE WEATHER AND THIS SEEMS REASONABLE RIGHT NOW.

ON FRIDAY AFTERNOON AND NIGHT...THE FRONT WHICH IS CURRENTLY TO OUR
WEST WILL SLIDE SOUTHEAST INTO NORTHERN IOWA AND NORTHERN ILLINOIS.
THIS FRONT WILL THEN BECOME STATIONARY ON SATURDAY AND RETURN BACK
NORTH OF SATURDAY NIGHT. DEPENDING ON THE LOCATION OF THIS FRONT...
WE MAY SEE SOME ELEVATED THUNDERSTORMS ON SATURDAY NIGHT. THE
PRIMARY SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE LARGE HAIL.

ON SUNDAY NIGHT...YET ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP
ACROSS WEST CENTRAL MINNESOTA...AND THEN MOVE EAST ACROSS OUR AREA
LATE SUNDAY NIGHT AND MONDAY MORNING. THIS SYSTEM ALSO BEARS SOME
WATCHING FOR SEVERE WEATHER.

EXTENDED MODEL DISCUSSION...

THE 03/06Z GFS SHOWED ANOTHER MESOSCALE CONVECTIVE COMPLEX
DEVELOPING ACROSS SOUTH DAKOTA AND NEBRASKA DURING THE DAY
MONDAY...AND THEN TRACK EASTWARD ACROSS OUR AREA ON MONDAY AFTERNOON
AND NIGHT. THIS IS SIGNIFICANTLY FURTHER NORTH THAN PREVIOUS MODEL
RUNS FOR THIS TIME PERIOD. THE 03/12Z GFS SHOWS A SIMILAR
DEVELOPMENT...BUT THE AREA OF THUNDERSTORMS MOVES SLIGHTLY FURTHER
SOUTH ACROSS SOUTHERN MINNESOTA...NORTHERN IOWA...SOUTHERN
WISCONSIN...AND NORTHERN ILLINOIS. LOOKING AT THE OTHER EXTENDED
03/00Z MODELS...BOTH THE CANADIAN...GFS...AND EUROPEAN SHOWED THAT
THE THUNDERSTORM COMPLEX WOULD MOVE THROUGH ON MONDAY MORNING AND NO
DEVELOPMENT LATER IN THE DAY. SINCE THE LATER RUNS OF THE GFS APPEAR
TO BE AN OUTLIER AND WE HAD NO PRECIPITATION ON MONDAY AFTERNOON...
I WILL KEEP THE FORECAST DRY FOR THAT TIME.

ON TUESDAY AND WEDNESDAY...A 500 MB SHORT WAVE RIDGE OF HIGH
PRESSURE WILL BE LOCATED ACROSS THE AREA. THE STRENGTH OF THIS RIDGE
IS UNCERTAIN AT THIS TIME DUE TO SOME INCONSISTENCIES OF WHEN THE
CLOSED UPPER LEVEL LOW OVER THE EASTERN PACIFIC WILL LIFT NORTHEAST
INTO THE WEST COAST. EVEN THOUGH THIS WILL BE THE CASE...THIS UPPER
LEVEL HIGH SHOULD BE STRONG ENOUGH TO PRODUCE DRY WEATHER DURING
THESE DAYS.

LOOKING AHEAD TO NEXT THURSDAY...THE ENSEMBLES SHOW QUITE A BIT OF
UNCERTAINTY WITH THE STRENGTH OF THE 500 MB SHORT WAVE TROUGH THAT
WILL BE MOVING SOUTHEAST ACROSS THE AREA. DUE TO THIS UNCERTAINTY...
I HAVE PLACED SMALL PRECIPITATION CHANCES ALONG THE SURFACE COLD
FRONT.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

BOYNE
Hazardous weather outlook, Jul 3, 10:51 AM CST, 14 hours 54 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT OVER CENTRAL MINNESOTA WILL TRACK EAST INTO
WESTERN WISCONSIN LATE THIS AFTERNOON. DUE TO THE UNSTABLE AIR MASS
OUT AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWEST AND CENTRAL
WISCONSIN. WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER
PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. NONE OF THESE STORMS
HOWEVER ARE EXPECTED TO BE ORGANIZED OR SEVERE.

THE COLD FRONT WILL TRACK EAST INTO CENTRAL WISCONSIN BY LATE THIS
EVENING...AND THEN BECOME STATIONARY. A LOW PRESSURE SYSTEM OVER
SOUTH DAKOTA WILL MOVE EAST AND INTERACT WITH THE STALLED
FRONT...SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT.
SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WILL SLIP SOUTH INTO NORTHERN ILLINOIS BY FRIDAY
MORNING. A WAVE OF LOW PRESSURE WILL RIDE EAST ALONG THIS FRONT
YIELDING A CHANCE OF THUNDERSTORMS...MAINLY ACROSS SOUTHWEST
WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME ALONG SUNDAY INTO MONDAY
AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE EAST TOWARD THE AREA
FROM THE NORTHERN PLAINS. AT THIS TIME...ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED FOR THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OVER PARTS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST-CENTRAL WISCONSIN.

DTJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mower

When
July 4, 1:45 AM CST
Where
Mower County, Waltham
Measured
52 kt (60 mph) measured gust
Property damage
$650
Crop damage
$750
Reported by
TRAINED SPOTTER
Coordinates
43.817, -92.883

Thunderstorm Wind, Dodge

When
July 4, 1:55 AM CST
Where
Dodge County, Hayfield
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -92.867

Thunderstorm Wind, Fillmore

When
July 4, 2:07 AM CST
Where
Fillmore County, Spring Vly
Measured
53 kt (61 mph) estimated gust
Property damage
$750
Crop damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -92.400

Thunderstorm Wind, Olmsted

When
July 4, 2:10 AM CST
Where
Olmsted County, Byron
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.650

Thunderstorm Wind, Winona

When
July 4, 2:30 AM CST
Where
Winona County, 2 mi N of Altura
Measured
54 kt (62 mph) estimated gust
Property damage
$500
Crop damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
44.100, -91.933

Thunderstorm Wind, Houston

When
July 4, 2:35 AM CST
Where
Houston County, Spring Grove
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Crop damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -91.650

Thunderstorm Wind, Wabasha

When
July 4, 2:38 AM CST
Where
Wabasha County, Jarretts
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Crop damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -92.333

Thunderstorm Wind, Wabasha

When
July 4, 2:40 AM CST
Where
Wabasha County, Plainview
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Crop damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -92.167

Thunderstorm Wind, Houston

When
July 4, 2:40 AM CST
Where
Houston County, Eitzen
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Crop damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -91.467

Thunderstorm Wind, Houston

When
July 4, 3:05 AM CST
Where
Houston County, La Crescent
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Crop damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -91.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375673, 5375674, 5375675, 5375676, 5375677, 5375678, 5375679, 5375680, 5375681, 5375682.